Colorado, 2006

Flash Flood in Colorado, September 5, 2006

September 5, 2006 · NWS GJT · 1 event in 1 county or zone

Runoff from heavy rain producing thunderstorms caused ditches to fill and water to run across some roads between County Road 102 and Mormon Reservoir. The water over the road was estimated to be 1 foot deep in places with debris deposited on the road in some areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Runoff from heavy rain producing thunderstorms caused ditches to fill and water to run across some roads between County Road 102 and Mormon Reservoir. The water over the road was estimated to be 1 foot deep in places with debris deposited on the road in some areas. Flooding of some fields occurred and water was running across the property of a few residences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 5, 1:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 5, 1:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
220 PM MDT TUE SEP 5 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
WEAK SHORT WAVE EMBEDDED IN NORTHWEST FLOW WILL MOVE ACROSS ERN UTAH
THIS EVENING AND SLIDE OVER NW COLORADO AFTER MIDNIGHT.  THIS WAVE
DOES NOT HAVE MUCH MOISTURE TO WORK WITH...AND THUS STORMS HAVE
BEEN SHORT LIVED PULSE TYPES AND QUICKLY COLLAPSE.  IF STORMS HAVE
STRUGGLED TO SUSTAIN THEMSELVES DURING THE HEAT OF THE AFTERNOON...
DOUBT THAT STORMS WILL PERSIST AFTER SUNSET.  HOWEVER...ISOLATED
SHOWERS MAY PERSIST NEAR THE VORTICITY MAXIMA.  MODEL ALSO SHOWS
MINOR MID LEVEL COLD ADVECTION AND LOW STATIC STABILITY DURING THE
OVERNIGHT HOURS.  MOST OF THE NOCTURNAL SHOWERS MAY ACTUALLY BE
VIRGA...BUT SOME SPRINKLES WILL OCCUR.

SHORT WAVE GRADUALLY SLIDES SOUTHEAST OUT OF WRN COLORADO ON
WEDNESDAY...LEAVING WEAK RIDGING BEHIND DEPARTING DISTURBANCE.
HOWEVER...SUFFICIENT AFTERNOON INSTABILITY FOR ISOLATED STORMS OVER
THE HIGH TERRAIN...EXCEPT THE SWRN SAN JUAN MOUNTAINS WHERE THERE
CONTINUES TO BE A LITTLE MORE MOISTURE.

THURSDAY...ANOTHER WEAK CIRCULATION EMBEDDED IN LIGHT NORTHWEST FLOW
WILL BE APPROACHING FROM THE WEST.  MODEL DATA INDICATING A SUBTLE
INCREASE OF MOISTURE (H7 MIXING RATIOS IN THE 4 TO 6 G/KG RANGE).
THIS WARRANTS CHANCE POPS OVER THE SRN TWO THIRDS OF THE FORECAST
AREA.

.LONG-TERM (THURSDAY NIGHT THROUGH TUESDAY)...
EXPECT A CONTINUING NORTHWEST FLOW INTO THE WEEKEND. EMBEDDED WAVES
WILL RESULT IN AFTERNOON AND EVENING CONVECTION. MOSTLY MOUNTAINS
AND SOUTH...BUT A POOL OF MOISTURE WILL BE INCREASING NORTHWARD...
PEAKING FRIDAY INTO SATURDAY. THUNDERSTORM ACTIVITY WILL BECOME
MORE NUMEROUS DURING THAT PERIOD. DRIER CONDITIONS WILL RETURN BY
MONDAY...BUT THERE SHOULD BE ENOUGH RESIDUAL MOISTURE LEFT FOR
MOUNTAIN CONVECTION.

BY THURSDAY...EXPECT COOLER AND BELOW NORMAL AFTERNOON TEMPERATURES
DUE TO AIR MASS CHANGES AND INCREASED CLOUD COVER. TEMPS SHOULD
REBOUND BY MONDAY...RETURNING TO NEAR NORMAL NUMBERS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/BA
Hazardous weather outlook, Sep 5, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE SEP 5 2006

COZ001>014-017>023-UTZ022>025-027>029-061145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE SEP 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING...
MAINLY OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN
UTAH. OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WINDS...WITH
BRIEF MODERATE RAIN SHOWERS WILL BE THE MAIN HAZARDS FROM THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH
AFTERNOON AND EVENING THROUGH MONDAY. THE RAIN SHOWERS MAY BE MIXED
WITH SNOW AT ELEVATIONS ABOVE 11000 FEET...ESPECIALLY DURING THE
OVERNIGHT HOURS. STRONG GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY
RAIN...AND CLOUD TO GROUND LIGHTNING MAY ACCOMPANY SOME OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER
SERVICE OFFICE.

COLTON

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
September 5, 3:00 PM MST to 5:00 PM MST
Where
La Plata County, 2 mi N of Redmesa
Reported by
TRAINED SPOTTER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534109.